Catecholamine-induced cardiomyopathy has been recognized for decades. We present the case of a 21-year-old female referred for an electrophysiologic (EP) study who underwent an infusion of isoproterenol and epinephrine in an attempt to unmask an ectopic atrial tachycardia. Prior to leaving the study suite, the patient started complaining of chest pain and shortness of breath. Bedside echocardiography revealed a severely depressed left ventricular ejection fraction (EF) of 25-30 with basal-mid left ventricular cavity hypokinesis, but normal apical wall motion. Her coronary angiography was normal. Repeat echocardiography 48 hours post EP study revealed a normally contracting LV with an ejection fraction of 55-60. Our case illustrates an interesting clinical setting of acute catecholamine-induced cardiomyopathy. Takotsubo syndrome has been classically attributed to an intense emotional or physical stress resulting in excessive serum catecholamine levels causing apical hypokinesis and sparing of basal left ventricular function. This case is felt to represent an uncommon presentation of takotsubo cardiomyopathy occurring during an EP study triggered by iatrogenic catecholamine excess and manifesting with mid-ventricular wall hypokinesis.
|Journal||Journal of Invasive Cardiology|
|State||Published - Nov 2008|